Alert archive / Pennsylvania / Tornado Warnings in 2005
Tornado Warning 5, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Nov 9, 2005, 6:26 PM EST for Clarion County, Jefferson County, Pennsylvania. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 9, 2005, 6:26 PM EST (23:26 UTC)
- Expired
- Nov 9, 2005, 7:15 PM EST
- In force
- 49 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
Counties Clarion County, PA, Jefferson County, PA
The radar
The State College radar (KCCX), 109 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 6:50 PM EST | TSTM WND DMG | Brookville, PA | TREES DOWN...ALSO TREES DOWN IN KNOX DALE. |
| Nov 9, 7:00 PM EST | TSTM WND DMG | 6 Se Clarion, PA | TREES DOWN IN LIMESTONE. TREES DOWN IN REIDSBURG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 9, 11:35 AM EST | Severe Thunderstorm Watch | SPC | 7 hr |
| Nov 9, 4:35 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KPBZ 092325
TORPBZ
PAC031-065-100015-
/O.NEW.KPBZ.TO.W.0005.051109T2326Z-051110T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EST WED NOV 9 2005
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* TORNADO WARNING FOR...
CLARION COUNTY IN PENNSYLVANIA
JEFFERSON COUNTY IN PENNSYLVANIA
* UNTIL 715 PM EST
* AT 624 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
RIMERSBURG...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
CLARION...
NEW BETHLEHEM...
LIMESTONE...
COOK TOMB...
SUMMERVILLE...
HOMINY RIDGE...
DORA...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND
GET INSIDE A SUBSTANTIAL SHELTER.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY.
LAT...LON 4143 7922 4132 7921 4137 7896 4129 7879
4120 7871 4120 7877 4114 7881 4091 7881
4092 7922 4105 7922 4098 7938 4102 7943
4098 7962 4103 7959 4105 7967 4118 7969
4132 7961 4133 7949 4139 7948 4143 7934
$$3 follow-up statements
000
WWUS51 KPBZ 092346
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EST WED NOV 9 2005
PAC031-065-100015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-051110T0015Z/
CLARION PA-JEFFERSON PA-
646 PM EST WED NOV 9 2005
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EST FOR JEFFERSON
AND CLARION COUNTIES...
AT 646 PM EST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A
POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR TAIT...AND MOVING
EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
KNOX DALE...
IOWA...
EMERICKVILLE...
SULGER...
FULLER...
NORTH SULGER...
MEREDITH...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4118 7922 4116 7919 4118 7907 4117 7895
4117 7882 4113 7883 4111 7882 4108 7891
4108 7905 4107 7920 4108 7924 4109 7929
4108 7931 4110 7934 4110 7930 4114 7930
4116 7929 4115 7928 4115 7926 4116 7925
$$000
WWUS51 KPBZ 092354
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
653 PM EST WED NOV 9 2005
PAC031-065-100015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-051110T0015Z/
CLARION PA-JEFFERSON PA-
653 PM EST WED NOV 9 2005
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EST FOR JEFFERSON
AND CLARION COUNTIES...
AT 650 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR
CRATES...OR JUST SOUTHEAST OF LIMESTONE...IN CLARION COUNTY...
MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
TROY...
SUMMERVILLE...
HEATHVILLE...
OHL...
BAXTER...
CONTENT...
CONIFER...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4116 7922 4116 7919 4115 7909 4115 7897
4115 7884 4113 7883 4111 7882 4109 7891
4106 7907 4107 7920 4107 7926 4109 7929
4111 7931 4110 7930 4114 7930 4115 7927
4115 7929 4115 7926 4116 7925
$$000
WWUS51 KPBZ 100001
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EST WED NOV 9 2005
PAC031-065-100015-
/O.CON.KPBZ.TO.W.0005.000000T0000Z-051110T0015Z/
CLARION PA-JEFFERSON PA-
700 PM EST WED NOV 9 2005
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM EST FOR JEFFERSON
AND CLARION COUNTIES...
AT 659 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR
SMITHTOWN...AND MOVING EAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
FALLS CREEK...
PANCOAST...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 4116 7922 4116 7919 4115 7909 4115 7897
4115 7880 4113 7879 4110 7879 4109 7891
4106 7907 4107 7920 4107 7926 4109 7929
4111 7931 4110 7930 4114 7930 4115 7927
4115 7929 4115 7926 4116 7925
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Nov 9, 2:50 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Nov 9, 2:50 PM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EST WED NOV 9 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... VIGOROUS COLD FRONT WILL SWEEP RAPIDLY THROUGH THE UPPER OHIO VALLEY REGION EARLY THIS EVENING WITH POTENTIAL FOR SEVERE THUNDERSTORMS AHEAD OF AND ALONG BOUNDARY. BEHIND FRONT...CYCLONIC NORTHWEST FLOW WILL CONTINUE THROUGH THURSDAY WITH SCATTERED SHOWERS. RAIN SHOWERS WILL LIKELY MIX WITH SNOW ACROSS NORTHERN COUNTIES LATE TONIGHT AND EARLY THURSDAY. WILL CONTINUE TO MENTION GUSTS AS HIGH AS 40 MPH THURSDAY WITH STRONG GRADIENT. && .LONG TERM (THU NIGHT THRU WED)... HIGH PRESSURE BUILDS IN AND CONTROLS WEATHER ACROSS OUR CWA FRIDAY THROUGH SUNDAY. SUNDAY NIGHT HIGH PRESSURE MOVES OFF THE MID ATLANTIC COAST AS COLD FRONT MOVES IN FROM THE WEST, BRINGING A CHANCE OF SHOWERS. MAINLY ZONAL FLOW CONTINUES. NEXT FRONT AND THREAT OF PRECIP WILL BE TUE NIGHT. && .AVIATION... STRONG COLD FRONT WILL MOVE RAPIDLY EASTWARD THROUGH THE FORECAST AREA EARLY THIS EVENING. EXPECT BROKEN CLOUDS AROUND 2500 FEET AHEAD OF FRONT. MENTIONED TEMPORARY IFR CONDITIONS FOR ALL TAFS IN STRONG THUNDERSTORMS AHEAD OF THE FRONT WITH GUSTS UP TO 40 KT. BEHIND FRONTAL PASSAGE...EXPECT BROKEN CLOUDS AROUND 3000 FEET TONIGHT INTO THURSDAY. NORTHWEST CYCLONIC FLOW WILL CONTINUE THROUGH THURSDAY WITH SCATTERED RAIN SHOWERS. RAIN MAY BE MIXED WITH SNOW AT TIMES ESPECIALLY ACROSS NORTHWEST PA. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Nov 9, 10:00 AM EST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1000 AM EST WED NOV 9 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029>032-WVZ001>004-012-021>023-041-101000- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER- VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 1000 AM EST WED NOV 9 2005 HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS AS A RAPIDLY MOVING COLD FRONT GOES THROUGH THE AREA. THE GREATEST THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE. WHEN SEVERE THUNDERSTORM WARNINGS ARE ISSUED THIS AFTERNOON...BE AWARE THAT A TORNADO CAN FORM QUICKLY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED.
In the hours before
Special weather statement, Nov 9, 12:53 PM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1253 PM EST WED NOV 9 2005 PAZ008-009-015-016-091900- CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA- 1253 PM EST WED NOV 9 2005 ...STRONG THUNDERSTORMS... THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES... VENANGO...FOREST...CLARION AND JEFFERSON... AT 1252 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF BROOKSTON TO 2 MILES WEST OF WEST HICKORY TO 55 MILES SOUTHWEST OF EMLENTON...OR ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF LYNCH TO 2 MILES WEST OF WEST HICKORY TO 3 MILES SOUTHWEST OF SHIPPINGPORT...MOVING SOUTHEAST AT 55 MPH. SOME LOCATIONS THAT MAY BE IMPACTED BY THESE STORMS INCLUDE... BALLTOWN...BROCKWAY...BROOKVILLE...CLARION...CLEAR CREEK STATE PARK...COOK FOREST STATE PARK...DORA...EMLENTON...FRYBURG... KELLETTVILLE...KNOX...LIMESTONE...LYNCH...MARIENVILLE...NEW BETHLEHEM...PUNXSUTAWNEY...REDCLYFFE...REYNOLDSVILLE... RIMERSBURG...SUMMERVILLE...TIONESTA...WEST HICKORY...BLUE JAY... BROOKSTON...BYROMTOWN...CLARINGTON...COOK TOMB...CRYSTAL SPRINGS... DAWSON RUN...DUNRING...EAST HICKORY...ENDEAVOR...GILFOYLE... GOLINZA...GUITONVILLE...HASTINGS...HOMINY RIDGE...HOTTELVILLE... HUNTER...JAMISON...KISER CORNERS...LAMONAVILLE...LITTLE HICKORY... MAYBURG...MCCRAYS...MINISTER...MUZETTE...NEBRASKA...PARRISH... PENOKE...PIGEON...PORKEY...QUEEN...ROSES...SHEFFIELD JUNCTION... STARR...STEWART RUN...TRUEMANS...TRUNKEYVILLE...WHIG HILL... WILLIAMS AND YELLOW HAMMER EXPECT PEA SIZED HAIL, GUSTY WINDS TO AROUND 35 MPH, AND A BRIEF PERIOD OF VERY HEAVY RAIN. CLOUD TO GROUND LIGHTNING POSES AN ADDITIONAL THREAT WITH THESE STORMS. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR THE PANHANDLE OF PENNSYLVANIA.
Special weather statement, Nov 9, 4:26 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 426 PM EST WED NOV 9 2005 PAZ007>009-092230- FOREST PA-MERCER PA-VENANGO PA- 426 PM EST WED NOV 9 2005 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... VENANGO...FOREST AND MERCER... AT 425 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 25 MILES NORTHWEST OF MERCER COUNTY...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... FREDONIA...OIL CITY... POLK...SENECA...STONEBORO...SUGARCREEK...TIONESTA... VAN...WEST HICKORY...DAWSON RUN...EAST HICKORY...ENDEAVOR. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST WEDNESDAY EVENING FOR THE PANHANDLE OF PENNSYLVANIA.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 5:47 PM EST | Severe Thunderstorm Warning | PBZ | Forest, Venango | 58 min |
| Nov 9, 5:57 PM EST | Severe Thunderstorm Warning | PBZ | Butler, Clarion | 63 min |
| Nov 9, 6:43 PM EST | Severe Thunderstorm Warning | PBZ | Armstrong | 62 min |
| Nov 9, 6:47 PM EST | Severe Thunderstorm Warning | PBZ | Allegheny | 58 min |
Nearby
Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.